Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Suffering from peripheral vestibular lesion with cerebral atrophy. Having irregular heartbeats, severe sweating giddiness and nausea. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
I am a 35 year old male suffering from peripheral vestibular lesion with cerebral atrophy. the problem started from the month of May, 2012. I was having irregular heartbeats, severe sweating, getting collapsed while standing, sometimes total blackout, inability to stand for long time which i could earlier, giddiness, nausea, imbalance, tremor in legs while standing. I started visiting doctors around my workplace in Assam. They conducted several tests but the reports came normal. Lastly in the month of Nov,2012 they did a CT scan and the report was Cerebral/ Cerebellar atrophy. The doctor started the treatment in this line. To confirm the atrophy i came down to KOLKATA and visited a neuro hospital. There they conducted an MRI of my brain and denied the previous report of atrophy. the neurologist told that i am having peripheral vestibular disease and reffered me to an ENT . The ENT conducted some tests including ENG which says that i am having severe vestibular lesion in right ear. I was on Vertigon 25 , Paxidep CR 25, Zapiz 0.25 according to the suggestion of the ENT & Neurologists. I continued the medicine upto Feb, 2013. But on Mar,2013 the problem aggravated and i rushed to CMC Vellore and consulted with the doctor of Audio Vestibular Department there. They conducted some ENT tests and reported that my reflex of right ear is absent and i am having SNHL. From then only I am on Vertin 48, Prothiaden 75. While taking all this medicines throughout this period i was not getting cured completely. The problem was still there. I went for follow up check up again to CMC in the month of September, 2013. The doctors conducted ENG test and reported Bilateral Canal Paresis. They conducted an MRI of brain and cervical region and report is like : mild atrophy with ventricular prominence, Left PCA hypoplasty, Plaque at CCA bifurcation. From then i am on VERTIN 48, PROTHIADEN 75, NEUROBION FOURTE, FINATE 160( my triglyceride is 250), STALOPAM PLUS, FOURTTS B, ZYLORIC 100 ( my URIC ACID is 7.2). But my thing is not improving. I am still having extreme fatigue, i feel drowsy throughout the day, i feel very lethargic, i feel depressed, my eye lids become heavy, often i feel nausea, still i have balance problem, I cant walk for a long distance, i feel like i am floating in the air. I am doing yoga and vestibular exercises regularly. My question is are these problems only because of Vestibular Disease ?. Are these symptoms are related to atrophy too ? Is atrophy normal at my age ? What should be my next step for treatment? In this connection i would like to state that i had met with a bike accident in the year 2003 and was unconscious for more than 20 mins. what should be the precautions for cerebral atrophy ?
Posted Sat, 9 Nov 2013 in Ear, Nose and Throat Problems
Answered by Dr. Prasad 22 hours later
Brief Answer:
Atrophy alone is less likely the cause...

Detailed Answer:

Since your query is unattended for some time now, let me take this opportunity to answers your questions. I went through the details provided with diligence. From what I understand you had a bike accident in 2003. You had uneventful life, however for a year and half now you have developed imbalance, tremors (?ataxia), dizziness, nausea and symptoms of depression. You have been investigated extensively and found to have multiple issues (some contradicting data). I understand all these symptoms and multiple evaluation could be frustrating when your symptoms do not resolve.

Since MRI scan is more sensitive than CT scan, I would take the results of MRI scan as relevant and accurate. Accordingly the latest finding of cerebellar atrophy may be secondary to hypoplastic blood vessel. To some extent, this can explain imbalance, ataxia, dizziness and nausea. However since you also have sensory neural hearing loss and peripheral vestibular dysfunction, atrophy alone is NOT the cause of your symptoms.

Yes, atrophy isn't normal at this age. But I don't feel you need any more elaborate investigations besides vitamin b12, folic acid, hemoglobin and TSH tests.

At this point of time, since no serious intervention is necessary from neurological perspective, I think you will be best treated under care of ENT specialist and psychiatrist (if you are very depressed).

Hope I have answered all your questions. Feel free to write back for clarifications.

Above answer was peer-reviewed by
Follow-up: Suffering from peripheral vestibular lesion with cerebral atrophy. Having irregular heartbeats, severe sweating giddiness and nausea. Suggest? 1 hour later
Thank you doctor for attending my question.My TSH & HAEMOGLOBIN levels are within normal limits. My Vit B12 is 232 & FOLIC ACID is 7. Previously my one ear was affected. Now my both ears are affected. Is the vestibular disease progressing? Now I feel dizzy throughout the day. If I stand in a place some times I intend to fall. It is getting very difficult to walk without a support. Some memory problem is also arising. Nowadays I am getting angry very soon. Feeling urge of urine frequently. While passing urine it takes a long time to get started, and after finishing I feel that there are some more urine in my bladder. Nowadays I am getting scared of travelling alone. In feel like I am swaying back and front. Stammering while speaking is adding embarrassment in office or anywhere for me. I don’t have strength in my hands & legs like before. I feel very weak & tired. I am scared of going to a market place as I feel swaying like a pendulum all the time. It is getting difficult to move my legs while walking as I feel my legs are getting stuck to the ground. Pls clarify.
Answered by Dr. Prasad 2 hours later
Brief Answer:
It's necessary that you remain positive...

Detailed Answer:

I understand you are going through tough and harsh situation. At this point, it is absolutely necessary that you remain positive. Discuss with a competent neuro-otologist and manage peripheral vestibular issues, sensory neural hearing loss and canal paresis adequately. Though I am not an expert in this specialty, I do know that besides medication that sedate vestibular apparatus, doctors also recommend vestibular exercise to train balancing apparatus. These exercise are very useful on the long run.

It is also important that you realize there are few medications especially psychiatric medication that can worsen dizziness and imbalance. You need to work with your psychiatrist to find the right balance of medication both to take care of psychological problems and deal with dizziness.

Frequent urination, urge to urinate and incompete evaculation is probably unrelated. Get your blood sugar tested. Get your urine tested and also an ultrasound done. These would be the initial set of test to be done under guidance of an urologist.

Stuttering speech if it is affecting your daily activities can be managed through a speech therapist. There are no proven medications / other procedure to approach this problem.

In brief, I understand you are facing plenty of issues. But it is important that you triage the problem. Sit with treating doctor and identify those problem which can be managed easily and completely. Work closely with group of specialist. CMC, Vellore is an esteemed institute where you can find all the specialist - neurootologist, psychiatrist and speech therapist under one roof. All the while stay assured and positive.

Lastly stay away from alcohol and smoking....

Hope this helps. Let me know if you need clarifications.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor